Florida, 2016Damaging Winds and Heavy Rain in Florida, May 19, 2016
May 19, 2016 · NWS JAX · 5 events in 4 counties and zones
A surface front was stalled across N Florida with a moist and unstable air mass in place. A mid level short wave trough passed over the area in the afternoon which fueled a few strong to severe storms which initiated along the sea breezes and outflows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front was stalled across N Florida with a moist and unstable air mass in place. A mid level short wave trough passed over the area in the afternoon which fueled a few strong to severe storms which initiated along the sea breezes and outflows. Activity moved offshore of the Atlantic coast into the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 19, 9:42 AM EST, 4 hours 53 minutes earlier.
Area forecast discussion, May 19, 9:42 AM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1042 AM EDT THU MAY 19 2016
.UPDATE...
The very moist atmosphere over the region allowed low clouds to
quickly develop after sunrise this morning near the Atlantic coast
and across Southeast Georgia. This has delayed heating a bit but a
few extra breaks in the clouds by early afternoon will allow temps
to climb into the 80s.
The morning sounding showed a moist and unstable airmass which
will be supportive of scattered to numerous storms this
afternoon. The highest concentration of storms is expected along
the I-95 corridor mid to late this afternoon and also across
inland southeast Georgia late this afternoon into this evening.
A broad surface trough just upstream will become more oriented
west to east across southern Georgia this afternoon. Ongoing
numerous storms along this boundary will eventually move into
southeast Georgia by late this afternoon and continue into this
evening as they move southeast towards the Jacksonville area
during the evening hours. Isolated strong storms will be possible
late this afternoon into this evening with strong gusty winds and
locally heavy downpours being the main concerns.
&&
.AVIATION...
MVFR ceilings this morning will mostly lift to VFR levels by noon.
Storms will increase in coverage this afternoon, becoming
scattered to numerous along the I-95 corridor and across most of
southeast Georgia. Timing this activity at each terminal remains
difficult and we will continue to maintain vcts this afternoon
until we can get a better handle on the exact timing of this
activity. Look for amendments by early afternoon. The strongest
storms will be capable of brief ifr conditions in heavy rain.
&&
.MARINE...
Southeast winds around 10 knots Today with seas of 2 to 3 feet.
Storms will increase in coverage this afternoon with increased
winds/seas in and near storms.
RIP CURRENTS: Low Risk.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 85 69 86 70 / 70 50 70 80
SSI 80 72 83 72 / 40 60 50 70
JAX 86 69 88 71 / 60 50 60 60
SGJ 83 72 86 72 / 50 30 60 50
GNV 88 69 89 70 / 50 10 60 50
OCF 88 70 89 70 / 40 10 60 40
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Shuler/Shashy/Combs
Hazardous weather outlook, May 19, 3:10 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 AM EDT THU MAY 19 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-200745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
410 AM EDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THIS AFTERNOON INTO THE EARLY EVENING. A FEW STORMS
MAY BECOME STRONG AND PRODUCE STRONG WIND GUSTS IN ADDITION
TO FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH
MAY LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AN APPROACHING COLD FRONT WILL BRING NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS TO THE AREA FRIDAY AFTERNOON INTO SATURDAY MORNING.
A FEW STORMS MAY BE STRONG AND PRODUCE STRONG WIND GUSTS IN ADDITION
TO FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT NEEDED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 19, 1:58 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT THU MAY 19 2016
GAZ153-154-165-191930-
INLAND CAMDEN GA-INLAND GLYNN GA-COASTAL GLYNN GA-
258 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN AND GLYNN
COUNTIES UNTIL 330 PM EDT...
AT 257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAVERLY...OR 10 MILES WEST OF DOCK JUNCTION...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...ST. SIMONS ISLAND...DOCK JUNCTION...JEKYLL ISLAND AND
COUNTRY CLUB ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3105 8139 3107 8153 3108 8154 3108 8157
3113 8157 3112 8158 3111 8160 3108 8161
3111 8180 3116 8177 3117 8178 3128 8175
3131 8142 3129 8141 3128 8138 3129 8139
3129 8138 3130 8137 3130 8134
TIME...MOT...LOC 1857Z 282DEG 25KT 3117 8169
NELSONSpecial weather statement, May 19, 2:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EDT THU MAY 19 2016
FLZ022-023-GAZ164-191945-
BAKER FL-COLUMBIA FL-CHARLTON GA-
302 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA...CENTRAL
BAKER AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 345 PM EDT...
AT 302 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF TAYLOR...OR 16 MILES NORTHEAST OF LAKE CITY...MOVING
EAST AT 20 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TAYLOR AND MACCLENNY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3044 8256 3057 8211 3034 8205 3031 8205
3026 8251
TIME...MOT...LOC 1902Z 256DEG 19KT 3037 8246
HESSSpecial weather statement, May 19, 2:03 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
303 PM EDT THU MAY 19 2016
FLZ030>032-191945-
BRADFORD FL-CLAY FL-UNION FL-
303 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION...BRADFORD AND
WESTERN CLAY COUNTIES UNTIL 345 PM EDT...
AT 303 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEASLEY...OR OVER LAKE BUTLER...MOVING EAST AT 20 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
STARKE...LAKE BUTLER...KEYSTONE HEIGHTS...RAIFORD...MIDDLEBURG...KINGSLEY...
CAMP BLANDING...BEASLEY...NEW RIVER...SAMPSON...LAWTEY...HAMPTON...BROOKER...
JOHNSTOWN...ELLERBEE AND DUKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2984 8218 2985 8220 2984 8222 2985 8224
2986 8231 2988 8234 2988 8239 2992 8241
3011 8240 3015 8222 3014 8205 3018 8205
3019 8199 3019 8193 2980 8190
TIME...MOT...LOC 1903Z 256DEG 19KT 2999 8233
HESSSpecial weather statement, May 19, 2:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT THU MAY 19 2016
FLZ036-191945-
ALACHUA FL-
307 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA COUNTY UNTIL
345 PM EDT...
AT 307 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALACHUA...OR NEAR WORTHINGTON SPRING...MOVING EAST AT 5 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ALACHUA...HIGH SPRINGS AND LA CROSSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2992 8257 2993 8255 2992 8254 2995 8251
2993 8247 2993 8245 2992 8242 2992 8241
2988 8239 2988 8234 2985 8230 2984 8227
2975 8225 2975 8254 2992 8258
TIME...MOT...LOC 1907Z 258DEG 6KT 2985 8249
HESSSpecial weather statement, May 19, 2:13 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT THU MAY 19 2016
FLZ024-GAZ164-191945-
INLAND NASSAU FL-CHARLTON GA-
313 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND EAST
CENTRAL CHARLTON COUNTIES UNTIL 345 PM EDT...
AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF FOLKSTON...MOVING EAST AT 5 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
HILLIARD...FOLKSTON AND HOMELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3060 8219 3063 8220 3078 8215 3079 8217
3089 8192 3085 8190 3083 8190 3082 8189
3080 8188 3079 8187 3064 8178
TIME...MOT...LOC 1913Z 258DEG 6KT 3071 8213
HESSSpecial weather statement, May 19, 2:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT THU MAY 19 2016
FLZ033-192000-
ST. JOHNS FL-
334 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. JOHNS COUNTY
UNTIL 400 PM EDT...
AT 334 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VILANO BEACH...OR NEAR SAINT AUGUSTINE...MOVING EAST AT 15 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
SAINT AUGUSTINE...SAINT AUGUSTINE BEACH...SOUTH PONTE VEDRA...VILANO
BEACH...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE SHORES...BUTLER BEACH
AND ANASTASIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2983 8140 3003 8143 3006 8128 2979 8119
TIME...MOT...LOC 1934Z 268DEG 13KT 2994 8135
HESS
Thunderstorm Wind, Nassau
- When
- May 19, 2:35 PM EST
- Where
- Nassau County, 0.59 mi W of Boulogne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.750, -81.990
A tin roof was blown off of an out-building by strong winds near Boulogne. The time of damage was based on radar.
Thunderstorm Wind, Duval
- When
- May 19, 3:35 PM EST
- Where
- Duval County, 0.91 mi SE of Hogan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.270, -81.570
Trees and power lines were blown down near Belfort and Touchton Roads. The time of damage was based on radar.
Heavy Rain, Flagler
- When
- May 19, 4:33 PM EST
- Where
- Flagler County, 0.69 mi S of Flagler Beach
- Reported by
- Trained Spotter
- Coordinates
- 29.470, -81.130
Temporary street flooding was reported along A1A north of State Road 100 from North 5th Street to North 8th Street.
Thunderstorm Wind, St. Johns
- When
- May 19, 6:50 PM EST
- Where
- St. Johns County, 1.38 mi N of Riverdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.840, -81.550
Multiple trees were blown down near County Road 214 and County Road 13 South.
Thunderstorm Wind, St. Johns
- When
- May 19, 6:52 PM EST
- Where
- St. Johns County, 0.69 mi N of Byrd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.680, -81.470
A few trees were blown down in Flagler Estates in southern St. Johns county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, May 19 to 20, 2016$420,000 · EF0 · 19 events
- Damaging Winds in Florida, May 19 to 20, 2016$29,000 · 53 kt wind · 23 events
- Damaging Winds in Alabama, May 19 to 27, 2016$34,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Mississippi, May 19 to 20, 2016$38,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 20, 201656 kt wind · 24 events
- Damaging Winds and Seiche in Louisiana, May 19, 2016$15,000 · 70 kt wind · 13 events
- Damaging Winds in Mississippi, May 19 to 20, 2016$18,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 19, 20161.5 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 22, 201660 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 201610 events
- Damaging Winds in Mississippi, May 19, 201660 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629374, 629375, 629378, 629376, 629377.